Meningitis Outbreak Just Got a Whole Lot Worse: All Drugs Made at New England Compounding Pharmacy Maybe Infected!
October 16th, 2012
Fungal contamination may be in all drugs made New England Compounding Pharmacy after 5/21.
Oct. 15, 2012 — More patients — not just those who got steroid shots — will be getting calls from their doctors warning them they might have a dangerous fungal infection.
The FDA now suspects fungal contamination is possible in all of the supposedly sterile products made by the New England Compounding Pharmacy (NECC) on or after May 21, 2012. People who got shots of any of these medicines — particularly those given during eye treatments or heart surgery — are at risk.
There’s already one possible case of fungal meningitis in a patient who received a different NECC steroid product (triamcinolone acetonide) than the three lots of methylprednisolone known to have infected patients.
2 more drugs implicated in fungal meningitis outbreak, US health officials say
Two more drugs have been implicated in the ongoing outbreak of fungal meningitis linked to contaminated pain injections, federal health officials said Monday.
Both come from the same pharmacy, New England Compounding Center, that distributed the steroids suspected of sickening at least 214 people and killing 15 of them, the Food and Drug Administrationsaid in a statement.
One is a steroid called triamcinolone acetonide and another is a product used during heart surgery. While the FDA hasn’t confirmed that the two products are to blame, it’s issued a warning.